Categories

Volume 6 Issue 4 (April, 2018)

Original Articles

Prevalence of Thiazide- Induced Hyponatremia
Vikram Sharma, Anil Gupta

Background: Hyponatremia is an occasional but potentially fatal complication of diuretic therapy. Severe thiazide-induced hyponatremia causes debilitating symptoms such as confusion, falls and seizures, and can sometimes be fatal. Aim of the study: To evaluate prevalence of thiazide- induced hyponatremia. Materials and methods: The study was conducted in the Department of General Medicine of the ASCOMS Hospital. The study was conducted from June 2015 from June 2017. We reviewed the medical records of the department for the study period to identify patients reporting with thiazide induced hyponatremia. A series of questions (queries) was designed to extract the following data – the date, dose and name of any thiazide prescribed within the given time frame and the date and results of electrolyte tests. The timing of the sodium concentration measurements in relation to the thiazide prescriptions were investigated. Results: A total of 707 patients were identified. The number of male patients was 329. The highest prevalence of patients with thiazide induced hyponatremia was seen in age group 70-79 years followed by age group 60-69 years. Least prevalence was seen in age group 19-29 years. Conclusion: We conclude that thiazide induced hyponatremia is common in patients reporting to department of general medicine. Elderly patients are at particular risk of hyponatremia.
Key words: Thiazide, hyponatremia, blood pressure, sodium

 
Html View | Download PDF | Current Issue


 
This work is licensed under a Creative Commons Attribution 3.0 License.  
?>